Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 22, NWS Houston/Galveston, TX

September 22, 2020Colorado County, Jackson County, Wharton County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Sep 22, 2020, 12:24 AM CDT for Colorado County, Jackson County, Wharton County, Texas. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2020, 12:24 AM CDT (05:24 UTC)
Expired
Sep 22, 2020, 2:15 AM CDT
In force
111 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Colorado County, TX, Jackson County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 140 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 5.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WGUS54 KHGX 220524
FFWHGX
TXC089-239-481-220715-
/O.NEW.KHGX.FF.W.0022.200922T0524Z-200922T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
1224 AM CDT Tue Sep 22 2020

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Central Jackson County in south central Texas...
  South Central Colorado County in southeastern Texas...
  Southwestern Wharton County in southeastern Texas...

* Until 215 AM CDT.

* At 1224 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 5 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  El Campo, Edna, Ganado and Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

Please report flooding to your local law enforcement agency when you 
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 2933 9656 2934 9656 2935 9656 2936 9632
      2923 9621 2913 9644 2913 9645 2906 9639
      2904 9639 2894 9641 2887 9665 2888 9666

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 7:20 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Sep 21, 7:20 PM CDT, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
720 PM CDT Mon Sep 21 2020

.AVIATION [00Z TAF Issuance]...

Tropical Storm Beta continues to bring MVFR to IFR conditions to the
area. Gusty northeasterly to easterly winds as bands stream across
the area. IFR ceilings around 700ft are expected through the night
with IFR visibility around 1-2sm in rain. Tomorrow ceilings around
500ft with temporary lower ceilings are expected to form as the
system moves across the coastline. 35

&&

.SHORT TERM [Through Wednesday Night]...

Tropical Storm Beta is still slowly moving its way to the SETX
coast. Sitting just outside the Matagorda Bay area, landfall is
expected tonight still. Rain fall is still expected to continue
through the evening and into the night. Winds are decreasing in
speed and expected to decrease under tropical storm force tomorrow
night as the system moves along the coastline near the
Matagorda/Angleton Co area. Rain bands will become more wide spread
across the SETX area as the storm loses strength and organization
throughout tonight and the day tomorrow. Tomorrow night and through
Wednesday morning, the system is expected to be moving out of the
area. Chances will be decreasing across the CWA through Thursday
early morning. Winds are going to be on the decline tonight with
winds at or under tropical storm force along the southern coastal
counties. By wednesday night and into Thursday early morning, winds
will have decreased to northerly around 10mph. 35

.LONG TERM [Thursday through Monday]...

While the remnants of Beta are expected to be well E/NE of the CWA
by Thurs, some isolated/widely scattered rain chances could linger
over parts of SE TX through the end of the week. A broad mid/upper
level trof axis is progged to develop across the state (stretching
from the lower Rio Grande Valley E/NE towards SE TX) could provide
enough instability to produce some activity across this area. How-
ever, moisture levels should be rather limited in the wake of Beta
and will keep our "best" POPs over the eastern CWA. These low POPs
could persist into Fri/Sat as light onshore winds resume...and may
be helped along by the seabreeze.

While previous model runs were more aggressive with the idea of a
cold front moving down into the region on Sun, 12Z runs appear to
be backing off a little bit. A rather amplified upper ridge build-
ing in over the western U.S. seems to be shunting the bulk of the
colder air more east of the region initially(Sun) but a deepening
upper low tracking over the Northern Plains could be advantageous
in driving a second stronger cold front into SE TX by next Tues.
Time will tell. 41

.MARINE...

With Tropical Storm Beta continuing to slowly make its way towards
the Central TX coast, conditions will remain poor across our bays/
coastal waters tonight into tomorrow morning. The latest TPC track
has Beta moving along/just off the Upper TX coast through tomorrow
as it weakens to a remnant low. The southerly flow on the backside
of this storm system (mainly our offshore waters tonight/tomorrow)
will be shifting to the N/NW by Weds as it moves northeasterly out
of the region. Tropical storm conditions are expected to "improve"
to Small Craft Advisory conditions early late Tue night/early Weds
morning...with most flags likely gone by Weds night. Thereafter, a
generally light/moderate offshore flow should prevail for the rest
of the week. Light onshore winds are set to resume by late Fri and
Sat. A weak cold front is possible Sun, but models are now hinting
that a second stronger front could push off the coast by next Tues.
41

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  68  78  67  78  65 /  60  70  60  40  10
Houston (IAH)          71  83  71  81  70 /  70  80  70  50  20
Galveston (GLS)        79  85  76  84  74 /  80  80  70  70  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...Tropical Storm Warning for the following zones: Brazoria
     Islands...Chambers...Coastal Brazoria...Coastal
     Galveston...Coastal Harris...Coastal Jackson...Coastal
     Matagorda...Galveston Island and Bolivar Peninsula...Inland
     Brazoria...Inland Galveston...Inland Jackson...Inland
     Matagorda...Matagorda Islands...Southern Liberty...Wharton.

     Flash Flood Watch through Wednesday morning for the following
     zones: Austin...Brazoria Islands...Chambers...Coastal
     Brazoria...Coastal Galveston...Coastal Harris...Coastal
     Jackson...Coastal Matagorda...Colorado...Fort
     Bend...Galveston Island and Bolivar Peninsula...Inland
     Brazoria...Inland Galveston...Inland Harris...Inland
     Jackson...Inland Matagorda...Matagorda
     Islands...Montgomery...Northern Liberty...Southern
     Liberty...Waller...Wharton.

GM...Tropical Storm Warning for the following zones: Coastal waters
     from Freeport to Matagorda Ship Channel TX out 20
     NM...Coastal waters from High Island to Freeport TX out 20
     NM...Galveston Bay...Matagorda Bay...Waters from Freeport
     to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

AVIATION...35

In the hours before

Local storm report, Sep 21, 9:07 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
907 PM CDT MON SEP 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     FLASH FLOOD      2 ENE BROOKSIDE VILLAGE 29.60N 95.29W
09/21/2020                   HARRIS             TX   FIRE DEPT/RESCUE

            FIRE DEPARTMENT RESPONDING FOR WATER RESCUE
            NEAR THE INTERSECTION OF S SAM HOUSTON AND
            TELEPHONE RD.

&&
Local storm report, Sep 21, 10:23 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1023 PM CDT MON SEP 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     TROPICAL STORM   18 ESE PALACIOS         28.59N 95.98W
09/21/2020                   GMZ350             TX   MESONET

            WIND GUST WAS MEASURED AT THE MATAGORDA BAY
            WEATHERFLOW SITE XMGB.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:08 PM CDTFlash Flood WarningHGXBrazoria, Galveston, Harris82 min
Sep 21, 7:59 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Harris2 hr
Sep 21, 8:27 PM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Galveston, Harris3 hr
Sep 21, 8:48 PM CDTRiver Flood WarningHGXHarris16 hr
Sep 21, 8:49 PM CDTRiver Flood WarningHGXHarris11 hr
Sep 21, 8:52 PM CDTRiver Flood WarningHGXGalveston, Harris46 hr
Sep 21, 9:24 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Matagorda, Wharton3 hr
Sep 21, 9:41 PM CDTRiver Flood WarningHGXHarris10 hr
Sep 21, 9:51 PM CDTFlash Flood WarningHGXBrazoria, Matagorda, Wharton3 hr
Sep 21, 10:46 PM CDTAreal Flood AdvisoryHGXJackson, Matagorda, Wharton119 min
Sep 21, 11:17 PM CDTRiver Flood WarningHGXGalveston, Harris57 hr
Sep 21, 11:33 PM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Harris3 hr
Sep 22, 1:18 AM CDTCoastal Flood WarningHGXBrazoria, Chambers, Galveston, Harris, Jackson, Matagorda35 hr
Sep 22, 1:56 AM CDTFlash Flood WarningHGXJackson3 hr
Sep 22, 2:06 AM CDTRiver Flood WarningHGXMatagorda, Wharton41 hr
Sep 22, 2:07 AM CDTRiver Flood WarningHGXJackson, Wharton10 hr
Sep 22, 2:25 AM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Harris3 hr
Sep 22, 3:09 AM CDTRiver Flood WarningHGXGalveston, Harris37 hr
Sep 22, 3:21 AM CDTAreal Flood WarningHGXHarris3 hr
Sep 22, 3:57 AM CDTRiver Flood WarningHGXBrazoria, Harris27 hr
Sep 22, 4:22 AM CDTRiver Flood WarningHGXBrazoria, Harris23 hr
Sep 22, 5:12 AM CDTRiver Flood WarningHGXHarris9 hr
Sep 22, 5:27 AM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Harris3 hr
Sep 22, 6:32 AM CDTRiver Flood WarningHGXHarris20 hr
Sep 22, 7:30 AM CDTRiver Flood WarningHGXHarris7 hr
Sep 22, 8:29 AM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Galveston, Harris4 hr
Sep 22, 9:03 AM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Galveston, Harris, Montgomery, Waller4 hr
Sep 22, 9:30 AM CDTRiver Flood WarningHGXHarris7 hr
Sep 22, 10:16 AM CDTSmall Craft AdvisoryHGX32 hr
Sep 22, 10:19 AM CDTFlash Flood WarningHGXHarris2 hr
Sep 22, 10:22 AM CDTRiver Flood WarningHGXBrazoria, Fort Bend, Wharton6 days
Sep 22, 10:39 AM CDTRip Current StatementHGXBrazoria, Galveston, Matagorda20 hr
Sep 22, 12:31 PM CDTFlash Flood WarningHGXHarris10 hr
Sep 22, 12:36 PM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Galveston, Harris4 hr
Sep 22, 12:55 PM CDTRiver Flood WarningHGXBrazoria, Harris24 hr
Sep 22, 4:31 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Galveston, Harris2 hr
Sep 22, 6:58 PM CDTAreal Flood AdvisoryHGXHarris, Waller51 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.